Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS JSJ

February 9, 2009

NWS JSJ issued this flash flood warning at Feb 9, 2009, 11:27 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2009, 11:27 PM CST (05:27 UTC)
Expired
Feb 10, 2009, 3:47 AM CST
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 100527
FFWSJU
PRC051-100715-
/O.NEW.TJSJ.FF.W.0004.090210T0527Z-090210T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
127 AM AST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     DORADO AND MAINLY THE FOLLOWING BARRIOS...MAMEYAL...BARRIO      
     PUEBLO AND HIGUILAR

* UNTIL 315 AM AST

* AT 120 AM AST...LOCAL EMERGENCY MANAGEMENT REPORTED HOUSES FLOODED 
IN THE MUNICIPALITY OF DORADO DUE TO THE HEAVY SHOWER ACTIVITY THAT 
BEEN AFFECTING THEM FOR THE PAST SEVERAL HOURS. WEATHER DOPPLER 
RADAR AS OF 120 AM AST CONTINUE TO SHOW MODERATE SHOWER ACTIVITY 
OVER MUCH OF THE COAST OF DORADO...WHERE THE FLOODING IS OCCURRING. 
THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD 
WARNING FOR THE DORADO AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1850 6632 1848 6627 1845 6627 1844 6630

$$

OB
2 follow-up statements
000 
WGCA52 TJSJ 100708
FFWSJU
PRC051-101015-
/O.EXT.TJSJ.FF.W.0004.000000T0000Z-090210T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
308 AM AST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     DORADO

* UNTIL 615 AM AST

* AT 256 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF MODERATE TO HEAVY SHOWERS ENTERING THE COASTAL AREA OF 
DORADO. THIS ACTIVITY WILL CONTINUE TO AGGRAVATE THE FLASH FLOODING 
CONDITIONS THAT ARE ALREADY OCCURRING OVER THE NORTHERN PART OF 
DORADO AT LEAST THROUGH 515 AM AST EARLY THIS MORNING. 
THEREFORE...THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH 
FLOOD WARNING FOR THE NORTHERN PORTION OF DORADO FOR THE NEXT COUPLE 
OF HOURS.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1850 6632 1848 6627 1845 6627 1844 6630

$$

OB
000 
WGCA72 TJSJ 100947
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
523 AM AST TUE FEB 10 2009

PRC051-101000-
/O.CAN.TJSJ.FF.W.0004.000000T0000Z-090210T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DORADO PR-
523 AM AST TUE FEB 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DORADO 
MUNICIPALITY...BUT A FLOOD ADVISORY CONTINUES IN EFFECT...

AS OF 500 AM AST...WEATHER DOPPLER RADAR INDICATED THAT THE HEAVY 
SHOWER ACTIVITY THAT EARLIER AFFECTED THE MUNICIPALITY OF 
DORADO...HAS DIMINISHED DURING THE PAST HOUR. ONLY...LIGHT RAIN IS 
FALLING AT THIS TIME OVER MUCH OF THE AFFECTED AREA OF NORTHERN 
DORADO.

HOWEVER...LOW LYING AND POOR DRAINAGE AREAS MAY CONTINUE TO 
EXPERIENCE MINOR FLOODING AS WATER CONTINUES TO RESIDE THIS MORNING. 
THEREFORE...THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLOOD 
ADVISORY FOR DORADO TO CONTINUE...WHICH IS IN EFFECT UNTIL 615 AM 
AST...BUT CANCELLED THE FLASH FLOOD WARNING FOR THE DORADO AREA AT 
THIS TIME.

LAT...LON 1850 6632 1848 6627 1845 6627 1844 6630

$$

OB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 9, 9:33 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 9, 9:33 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1133 PM AST MON FEB 9 2009

.UPDATE...BY FEBRUARY STANDARDS...HAD A VERY ACTIVE EVENING ALONG
THE NORTH COASTAL SECTIONS OF PUERTO RICO...PARTICULARLY THE NORTH
CENTRAL ZONE. LEFTOVER MOISTURE FROM OLD BOUNDARY COMBINED WITH
LOW LEVEL CONVERGENCE...MID LEVEL TROUGHING JUST TO OUR WEST AND
UPPER LEVEL SPEED DIVERGENCE...TO PRODUCE A GOOD DEAL OF
CLOUDINESS...SHOWERS AND A COUPLE OF THUNDERSTORMS OVER PARTS OF
THE LOCAL ISLANDS. WSR-88D TRENDS DURING THE PAST 1 TO 2 HOURS HAS
BEEN FOR ACTIVITY ALONG THE WESTERN THIRD OF THE NORTH COAST TO
DIMINISH AND SHIFT OFF THE COAST...WHILE NEW SHOWERS DEVELOP OVER
THE EASTERN TWO-THIRDS. EXPECT THIS MORE ORGANIZED ACTIVITY TO
LINGER AWHILE LONGER BEFORE GRADUALLY DIMINISHING...BUT WILL
PROBABLY HAVE SCATTERED TO LOCALLY NUMEROUS SHOWERS AFFECTING PARTS
OF THE NORTH COAST OF PUERTO RICO MOST OF THE NIGHT. INHERITED
SHORT TERM GRIDS AND ZFP HAD GOOD HANDLE ON EXPECTED CONDITIONS
OVERNIGHT...BUT WE SENT AN UPDATE TO BOTH TO ALTER WEATHER...SKY
COVER...POPS AND WINDS IN MANY ZONES AND TO JUST KEEP FORECAST
CURRENT WITH ONGOING CONDITIONS. FOR THE COASTAL WATERS...MADE A
COUPLE OF MINOR ALTERATIONS TO THE PREVIOUS CWF...OTHERWISE NO
CHANGES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR MOST OF THE LOCAL
COASTAL WATERS OVERNIGHT. AVIATION-WISE...EXPECT PREVAILING VFR
CONDITIONS TO CONTINUE ACROSS THE LOCAL ISLANDS AND AT MOST LOCAL
TAF SITES OVERNIGHT. HOWEVER...THERE WILL CONTINUE TO BE
MULTI-LAYERED CLOUDINESS...WITH MORE FREQUENT THAN NORMAL MVFR
AND EVEN BRIEF IFR CONDITIONS...STRONG AND GUSTY LOW LEVEL WINDS
AND MOUNTAIN OBSCURATIONS IN SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS./ BCS

REMAINDER BELOW UNCHANGED FROM THE DAY SHIFT.

&&

.PREV DISCUSSION... /ISSUED 321 PM AST MON FEB 9 2009/

SYNOPSIS...LOW-LVL TROUGH NOW OVR THE MONA PASSAGE BUT WILL
WEAKEN OVER THE NEXT DAY OR SO. HIGH PRES WILL BUILD NORTH OF THE
REGION MID WEEK BRINGING DRY AND WINDY CONDITIONS.

DISCUSSION...SATELLITE AND RADAR IMAGERY SHOW LOW LEVEL TROUGH
NOW LOCATED ROUGHLY OVER THE MONA PASSAGE/EASTERN DR...SLOWLY
LIFTING WNW. BEST FORCING STILL REMAINS NORTH OF PUERTO RICO OVER
THE OFFSHORE ATLC WATERS IN THE FAVORABLE EASTERN SIDE OF U/L
TROUGH. EXPECT MID TO U/L LEVEL DYNAMICS AND MOST SHOWER ACTIVITY
TO REMAIN NORTH OF PUERTO RICO...SO POPS WILL BE OVER THE NORTH
COAST AND MONA PASSAGE AREA OVERNIGHT. BY EARLY TUESDAY
MORNING...SOMEWHAT DRIER FLOW SHOULD WORK IN AT THE LOWER LEVELS
AS THE TROUGH CONTINUES TO MOVE WESTWARD. HOWEVER...STRENGTHENING
HIGH PRESSURE OVER THE SW ATLC AT THAT TIME WILL FORCE REMNANT
MOISTURE FROM THE OLD FRONTAL BOUNDARY AND CURRENT TROUGH OVERHEAD
THROUGH TUESDAY NIGHT. NOT LOOKING FOR AS ACTIVE A DAY
TUESDAY...BUT STILL ENOUGH MOISTURE FOR VARIABLY CLOUDY WITH
SCATTERED SHOWERS.

BY WEDNESDAY...DEEP LAYERED STRONG HIGH PRESSURE OVER THE SW ATLC
WILL HAVE CLEARED MOISTURE COMPLETELY OUT OF THE AREA. GFS MOS
GUIDANCE TAKING DEW POINTS DOWN TO THE MID TO UPPER 60S STARTING
EARLY WEDNESDAY. WEDNESDAY THROUGH THE WEEKEND LOOKS LIKE A RETURN
TO BEAUTIFUL CARIBBEAN WINTER WEATHER.

AVIATION...BEST CHANCE FOR SHRAS AND MVFR CIGS REMAINDER OF THIS
AFTERNOON AND EVENING IS AT TJBQ WITH CONVECTION OF WRN PR DRIFTING
NW. AFTER THAT VFR CONDITIONS EXPECTED NEXT 24 HRS.

MARINE...ALL NORTHERLY SWELL ENERGY FROM THE PREVIOUS EVENT IS
GONE...LEAVING MORE LOCALLY GENERATED ENE WIND WAVES AT AROUND 8 TO
9 SECONDS. BUOY 41403 IS SHOWING 8 TO 9 FOOT WAVE HEIGHTS. EXPECT
THIS SCENARIO TO CONTINUE THROUGH TUESDAY AFTERNOON WITH SCA
CONDITIONS OVER THE ATLC AND PASSAGES. AFTERWARD...WINDS INCREASE
SUBSTANTIALLY INTO THE 20 TO 25 KNOT RANGE LATE TUE THROUGH THURSDAY
AND SEAS WILL INCREASE AS A RESULT. 8 TO 10 FOOT SEAS OVER MOST NON
PROTECTED WATERS UNTIL THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  72  83 /  60  40  40  20
STT  74  83  72  83 /  70  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710...712...715...722...725...732...741
     AND 742 FROM 8 AM AST TUESDAY.
VI...SMALL CRAFT ADVISORY AMZ710...712...715...722...725 AND 732.
&&

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 6:30 PM CSTFlash Flood WarningJSJ3 hr
Feb 9, 6:59 PM CSTFlash Flood WarningJSJ31 min
Feb 9, 9:29 PM CSTAreal Flood AdvisoryJSJ91 min
Feb 9, 10:59 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 10, 10:58 AM CSTMarine Weather StatementJSJ7 hr
Feb 10, 11:39 AM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.